Baclofen is a presynaptic gamma-aminobutyric acid (GABA) agonist used to treat muscle spasticity. Overdoses of baclofen can cause central nervous system, respiratory system, cardiovascular system depression. We reported a 19-year-old, female with baclofen overdose for suicide attempt. Early hemodialysis was immediately planned and implemented. High doses of baclofen can mimicks brain death. It is important to be careful clinic evalutaion and case history.
In our case, the patient was not appeared to present in the classic manner associated with baclofen overdose. The amount of baclofen the patient had ingested was 600 mg. This amount is regarded in some studies as the limit value for serious toxic events.
In our case, she was recognized early after the suicide attempt (aproximately an a hour), was brought to the emergency department. The family stated that she had a suicide attempt with baclofen. Therefore, early hemodialysis was immediately planned and implemented.
The pharmacokinetics of baclofen at therapeutic doses has been well studied 3. It is rapidly absorbed from the gastrointestinal tract, blood levels peak within two hours 2,3. It is 30% plasma protein-bound 3. Elimination half-life after therapeutic use follows first-order kinetics, with half-life ranging from 2 to 6 hours 2,3, means 3.5 hours 3. Eighty -five percent is excreted unchanged in the urine and the remaining 15% is deaminated to β-(p-chlorophenyl)-gama-hydoxybutyric acid in the liver and excreted in the stool 3. Usual therapeutic doses are 15-60 mg per day. The recommended maximum dose is 80 mg per day in adults; 60 mg per day in children ≥8 years old 3. Signs of toxicity have been reported after ingestion of as little as 100 mg baclofen 2,3.
Baclofen toxicity create a profound central nervous system depression 4,5. There is no clinically available antidot for baclofen intoxication although a weakly potent antagonist “Phaclofen” has been developed for experimental use 4. Management of baclofen overdose is primarily supportive care 1,3. Activated charcoal, intravenous fluids, inotropes and mechanic ventilation if necessary 1,3,4,5. In the event of seizures diazepam, phenytoin and physostigmine were recommended 3,4.
Hemodialysis provides fast and effective treatment 3.
Geoffrey et al 1 reported an unsuspected baclofen overdose who presented seizures, non responsive to verbal stimule and manifested decerebrate posture upon deep pain stimuli. Chong et al 2 reported a case of baclofen overdose (150 mg) who presented rhabdomyolysis and acute delirium. There is no patient described previously in the literature presented with these symptoms. The mechanism for rabdomyolysis in this case is uncertain. Bildik et 3 reported a baclofen overdose (200 mg) who intubated, ventilated and transferred to intensive care unit. Over two days, she was extubated and revealed she had taken baclofen tablets with suicide intention. Cooper et al 4 reported cystic medial necrosis which was previously unreported toxic effect of massive baclofen overdose.
In our case, she was admitted to emergency department aproximately after an a hour after the suicide attempt and her family stated that she had a suicide attempt with baclofen.
We know that our patients received baclofen and we know that the hemodialysis may be an option for
baclofen overdose. She was consulted by by nephrologists and hemodialysis was planned. Symptomatic and supportive care were continued until hemodialysis started.
Most patients recover with supportive care alone 3 because they revealed their suicide attempt with baclofen when they are extubed. If baclofen intoxication suspected initially and early hemodialysis applied, there will be no need for mechanical ventilation and longer intensive care treatment. It was reported that patients were treated with ong periods although they received lower doses of baclofen.
Although our patinet received high dose of baclofen, supportive therapy started and the drug is quickly removed by hemodialysis as soon as posssible. The cases reported in the literature had lower doses than our patient but they revealed their suicide attempt with baclofen when they are extubed or with autopsy report.
Baclofen is not routinely detected in urine toxicology screens. Clinicians should suspected baclofen overdose in patients with a history of muscle spasms or chronic low back pain. High doses of baclofen can mimic brain death. It is important to be careful clinic evalutaion and case history. The prognosis is good if full supportive care is administered properly. This case suggests that hemodialysis may be an option for baclofen overdose.
- Chong CF, Wang TL. An unusual presentation of baclofen overdose. Emerg Med J. 2005; 22(9): 673-4.
- Bildik F, et al. Baclofen Intoxication. Turk J Emerg Med. 2010; 10(2): 86-9.
- Cooper DJ, Bergman J. Massive baclofen overdose. Crit Care Resusc. 2000; 2(3): 195-7
- Çevik B, et al. Baklofen entoksikasyonu: Olgu sunumu. Kartal Eğitim ve Araştırma Hastanesi Tıp Dergisi. 2004; 3: 189-90.